Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 92, NWS Des Moines, IA

May 31, 2008Black Hawk County, Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this river flood warning at May 31, 2008, 3:21 AM CDT for Black Hawk County, Bremer County, Butler County, Iowa. It took effect at May 31, 2008, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 31, 2008, 3:21 AM CDT (08:21 UTC)
In effect from
May 31, 2008, 1:00 PM CDT
Expired
May 31, 2008, 10:21 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shell Rock River at Shell Rock (SHRI4). The gauge peaked at 11.67 ft at May 31, 2008, 10:00 PM CDT.

actionminormoderate101505/3106/0106/02
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05462000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 310821
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
321 AM CDT SAT MAY 31 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE CEDAR RIVER...IOWA 
RIVER...SHELL ROCK RIVER...

.HEAVY RAINFALL HAS RESULTED IN SIGNIFICANT FLOODING...ESPECIALLY
ALONG THE IOWA RIVER WHERE MARSHALLTOWN HAS REACHED RECORD LEVELS.

IAC127-010821-
/O.EXT.KDMX.FL.W.0080.000000T0000Z-080602T1200Z/
/MIWI4.3.ER.080530T1405Z.080531T0900Z.080601T1200Z.NR/
321 AM CDT SAT MAY 31 2008

...OBSERVED FLOODING INCREASED FROM MODERATE TO RECORD SEVERITY...
...FORECAST FLOODING INCREASED FROM MODERATE TO RECORD SEVERITY...
THE FLOOD WARNING CONTINUES FOR 
  THE IOWA RIVER AT MARSHALLTOWN.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:00 AM SATURDAY THE STAGE WAS 20.8 FEET. 
* RECORD FLOODING IS OCCURRING AND RECORD FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 21.0 FEET BY 
  EARLY SATURDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE 
  SUNDAY MORNING.


$$

IAC013-017-023-010820-
/O.NEW.KDMX.FL.W.0092.080531T1800Z-080601T1800Z/
/SHRI4.1.ER.080531T1800Z.080531T1800Z.080531T1800Z.NO/
321 AM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SHELL ROCK RIVER AT SHELL ROCK.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  2:45 AM SATURDAY THE STAGE WAS 11.1 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 12.0 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE 
  SATURDAY AFTERNOON.

$$

IAC013-010820-
/O.NEW.KDMX.FL.W.0093.080531T2217Z-080604T0000Z/
/CEDI4.1.ER.080531T2217Z.080601T1200Z.080603T0000Z.NO/
321 AM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CEDAR RIVER AT CEDAR FALLS.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 11:45 PM FRIDAY THE STAGE WAS 85.8 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 88.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE SATURDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 88.8 FEET BY SUNDAY MORNING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY MONDAY EVENING.

$$

IAC013-010820-
/O.NEW.KDMX.FL.W.0094.080601T0215Z-080602T1930Z/
/ALOI4.1.ER.080601T0215Z.080601T0600Z.080601T1930Z.NO/
321 AM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CEDAR RIVER AT WATERLOO.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:00 AM SATURDAY THE STAGE WAS 9.2 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 12.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SATURDAY NIGHT AND CONTINUE TO
  RISE TO NEAR 12.5 FEET BY AFTER MIDNIGHT SUNDAY. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY EARLY SUNDAY AFTERNOON.

$$
1 follow-up statement
000 
WGUS83 KDMX 010321
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 PM CDT SAT MAY 31 2008

...THE FLOOD WARNING FOR THE SHELL ROCK RIVER HAS BEEN CANCELLED...

IAC013-017-023-010351-
/O.CAN.KDMX.FL.W.0092.000000T0000Z-080601T1800Z/
/SHRI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1021 PM CDT SAT MAY 31 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE SHELL ROCK RIVER AT SHELL ROCK.
* AT 10 PM SATURDAY THE STAGE WAS 11.7 FEET.
* FLOOD STAGE IS 12.0 FEET.
* THE RIVER HAS FALLEN BELOW FLOOD STAGE...AND NO 
  ADDITIONAL FLOODING IS FORECAST AT THIS TIME.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 30, 11:45 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 30, 11:45 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT FRI MAY 30 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
THERE ARE SEVERAL THINGS TO BE CONCERNED WITH TONIGHT.  FIRST ACROSS
THE NORTH...WATER VAPOR IS CLEARLY DEPICTING A SHORT WAVE DROPPING
OUT OF THE DAKOTAS INTO CENTRAL/SOUTHERN MINNESOTA.  THERE IS A
500MB COLD POOL OVER THAT AREA AS WELL AS A SURFACE LOW AND THIS
IS AIDING IN THE DEVELOPMENT OF SOME THUNDERSTORMS MAINLY ACROSS
CENTRAL/SOUTHERN MN.  THERE IS SOME CONCERN THAT THESE STORMS WILL
PUSH INTO NORTHERN IOWA THOUGH THE ENVIRONMENT IS NOT NEARLY AS
RICH.  NORTHERN IOWA IS OUT OF THE AREA OF THE SURFACE LOW AND THE
COLD FRONT IS EAST OF WHERE THE STORMS ARE GOING UP.   SLIGHT CHANCE
POPS FOR THE NORTH THROUGH 00Z MAINLY TO BLEND BUT THERE IS A
POSSIBILITY THAT AS THE STORMS RUN INTO THE FRONT IN EASTERN MN THEY
COULD BACK BUILD INTO NORTHERN IOWA.  THE THUNDERSTORM THREAT
DRAMATICALLY DIMINISHES AFTER 7 PM HOWEVER AND I WILL GO DRY THE
REMAINDER OF THE NIGHT.

AS FOR THE SOUTH...WE ARE STILL IN A MOISTURE RICH ENVIRONMENT AHEAD
OF THE FRONTAL BOUNDARY BUT THERE IS BETTER CAPE AND SHEAR IN
NORTHERN MISSOURI.  STORMS ARE ALREADY DEVELOPING IN NORTHERN
MISSOURI AND STORM MOTION APPEARS TO BE ENE.  BASED ON CURRENT
TRENDS IT DOES NOT LOOK LIKE THESE WILL BE MOVING INTO OUR AREA.
HAVING SAID THIS ITS HARD TO IGNORE THE 2000-3000 SB AND MUCAPES
OVER SOUTHERN IOWA AND THE CIN THAT HAS BEEN ERODING.  AS A
RESULT...I WILL ALSO CARRY A SLIGHT CHANCE ACROSS THE SOUTH.  SINCE
THUNDERSTORM POTENTIAL IS RATHER SMALL...WONT BE MENTIONING SEVERE
IN THE GRIDS BUT WILL UPDATE OTHER PRODUCTS TO HIGHLIGHT THIS.
TEMPS DID NOT WARM AS MUCH TODAY AS PREVIOUSLY THOUGHT SO
ADJUSTMENTS WERE MADE TO TODAYS HIGHS AND HOURLY TEMPS GOING INTO
TONIGHT.

NOTHING OF NOTE THIS WEEKEND...BUT HAVE CONTINUED SLIGHT CHANCES FOR
ISOLATED SHOWERS/TSTMS DURING PEAK HEATING OF THE DAY NERN
PORTIONS.  ROCKIES RIDGE THEN BEGINS PUSHING EWD RETURNING IA TO AN
ACTIVE GETTING FORECAST AREA BACK INTO WARM ADVECTION ZONE WHICH IS
FOLLOWED BY ACTIVE SWLY FLOW.  GFS AND ECMWF AND VERY DIFFERENT
VERSION OF WHICH SHRT WV TO EMPHASIZE...BUT DO NOT HAVE THE
CONFIDENCE TO LEAVE ANY ONE PARTICULAR PERIOD DRY FOR NOW SO HAVE
BROAD BRUSHED EXTENDED WITH LOW POPS.

MUCH LIKE PREVIOUS PACKAGES...HAVE KEPT THINGS CLOSE TO SEASONAL
TEMPS BUT CONFIDENCE HAS DIMINISHED SOMEWHAT.  LARGE DEVIATIONS IN
TEMPS WED AND WED NIGHT WITH 00Z ECMWF ALMOST 20F WARMER THAN PAST
TWO GFS RUNS.  WILL STAY TOWARD PERSISTENCE FOR THE TIME
BEING...CLOSER TO THE WARMER END FOR NOW...AS THERE IS NO STRONG
FEELING IN EITHER DIRECTION.

&&

.AVIATION...31/06Z
EXPECT VFR CONDITIONS THROUGH THE PERIOD. ISOLD INSTABILITY
CONVECTION POSSIBLE LATE SATURDAY AFTERNOON BUT DUE TO LIMITED
COVERAGE HAVE MADE NO MENTION IN SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BSS/FAB
AVIATION...DONAVON
Hazardous weather outlook, May 30, 3:29 PM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT FRI MAY 30 2008

IAZ007-016-017-023>028-033>039-044>050-057>062-070>075-312030-
WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-
BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-
329 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 94.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM...MAINLY SOUTH OF
INTERSTATE 80. SEVERE STORMS ARE NOT EXPECTED THOUGH SOME STORMS
COULD PRODUCE SMALL HAIL AND STRONG WIND GUSTS. HEAVY RAIN IS
ALSO POSSIBLE WITH ANY STORM.

FLOOD WARNINGS EXIST FOR SEVERAL RIVERS IN THE OUTLOOK AREA. FOR
MORE INFORMATION ON RIVERS PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE SUNDAY
NIGHT. THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY
NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE. THE
MOST LIKELY DAY FOR SEVERE WEATHER APPEARS TO BE TUESDAY. AN
ORGANIZED AND SIGNIFICANT SEVERE EVENT IS POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME BEGINNING
SUNDAY NIGHT.

IAZ081>086-092>097-312030-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
329 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 94.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM. IF STORMS DO
DEVELOP A FEW MAY BECOME SEVERE. HAIL AND DAMAGING WIND WOULD BE
THE MAIN THREATS. THE MOST LIKELY AREA TO SEE A SEVERE STORM WOULD
BE SOUTHEAST OF A LINE FROM OSKALOOSA TO LAMONI. HEAVY RAIN IS
ALSO POSSIBLE WITH ANY STORM.

THERE ARE NUMEROUS RIVERS IN FLOOD ACROSS CENTRAL IOWA. FOR MORE
INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE SUNDAY
NIGHT. THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY
NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE. THE
MOST LIKELY DAY FOR SEVERE WEATHER APPEARS TO BE TUESDAY. AN
ORGANIZED AND SIGNIFICANT SEVERE EVENT IS POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND
EVENING BUT MAY BE NEEDED FROM TIME TO TIME BEGINNING SUNDAY
NIGHT.

IAZ004>006-015-312030-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-
329 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. IF
THE STORMS DO DEVELOP THEN AN ISOLATED SEVERE STORM IS POSSIBLE. HAIL
AND DAMAGING WIND WOULD BE THE MAIN THREATS.  HEAVY RAIN IS ALSO
POSSIBLE WITH ANY STORM.

THERE ARE NUMEROUS RIVERS IN FLOOD ACROSS CENTRAL IOWA. FOR MORE
INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE SUNDAY
NIGHT. THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY
NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE. THE
MOST LIKELY DAY FOR SEVERE WEATHER APPEARS TO BE TUESDAY. AN
ORGANIZED AND SIGNIFICANT SEVERE EVENT IS POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND EARLY
EVENING BUT MAY BE NEEDED FROM TIME TO TIME BEGINNING SUNDAY
NIGHT.

FAB

In the hours before

Local storm report, May 30, 10:34 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1034 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     E FARNHAMVILLE          42.28N 94.42W
05/29/2008                   CALHOUN            IA   BROADCAST MEDIA

            FARM BUILDINGS BLOWN DOWN AND POWER LINES DOWN JUST EAST
            OF FARNHAMVILLE. POSSIBLE TORNADO.

&&

MALBRECH
Local storm report, May 30, 10:38 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1038 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     GOWRIE                  42.28N 94.29W
05/29/2008                   WEBSTER            IA   BROADCAST MEDIA

            BUILDING DEBRIS BLOWN ONTO HIGHWAY D60 JUST NORTH OF
            HIGHWAY 175 NEAR GOWRIE. FROM KCCI TV.

&&
CORRECTED TIME AND DATE.

MALBRECH
Local storm report, May 30, 10:47 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     TSTM WND DMG     3 S LACONA              41.15N 93.38W
05/30/2008                   LUCAS              IA   EMERGENCY MNGR

            LARGE TREE DOWN. OTHER DAMAGE ACROSS NORTHERN LUCAS
            COUNTY.

&&
CORRECTED DATE.

MALBRECH
Local storm report, May 30, 10:50 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1050 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     TSTM WND DMG     4 NNW MARYSVILLE        41.23N 92.99W
05/30/2008                   MARION             IA   LAW ENFORCEMENT

            SIGNIFICANT HOUSE DAMAGE IN AND NEAR ATTICA. POSSIBLE
            TORNADO. ALSO DAMAGE SOUTH OF MELCHER-DALLAS.

&&
CORRECTED DATE.

MALBRECH
Local storm report, May 30, 11:02 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1102 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     2 E MANNING             41.91N 95.03W
05/29/2008                   CARROLL            IA   EMERGENCY MNGR

            TWO VEHICLES BLOWN OFF ROAD. TIME ESTIMATED.

&&
CORRECTED DATE AND TIME.

MALBRECH
Local storm report, May 30, 11:28 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1128 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND GST     CRESTON                 41.06N 94.36W
05/30/2008  E60 MPH          UNION              IA   TRAINED SPOTTER

&&

MS MAY 08

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:53 PM CDTRiver Flood WarningDMXBlack Hawk, Butler20 days
May 30, 10:09 PM CDTRiver Flood WarningDMXLucas11 hr
May 31, 3:21 AM CDTRiver Flood WarningDMXBlack Hawk3 days
May 31, 3:21 AM CDTRiver Flood WarningDMXBlack Hawk30 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.